College students abuse stimulant medications for studying

TOPEKA, Kan. (KSNT) – It may not be surprising to find a number of college students pulling all-nighters to get a passing grade, but according to local health services the misuse of stimulant medications to help them study is on the rise.

More college students are using stimulant medications like Adderall, Ritalin or Vyvance because they say it helps them concentrate, according to Valeo Behavioral Health’s Laura Sidlinger.

“Often times friends will share medication with others saying ‘Hey, this will help you through.’ It can really be quite dangerous,” she says.

While there hasn’t been a rise in the number of prescriptions for these drugs, there has been a rise in recreational use. Another concern is that students who use these medications recreationally may not know the dosage they are taking.

“If you do overdose on this medication there are some pretty serious side effects like racing heart, feeling like your heart is going to pound out of your chest, hypertension that could lead to things like a stroke.”

Stimulants are often prescribed to people with attention deficit-type disorders

Washburn University student Grant Huxman has an Adderall prescription that not only helps him with his studies but his overall mental health.

“I’ve been taking it since I was in sixth grade cause I was all over the place and I couldn’t focus unless I actually took it, “ he says. “It helped me get through middle school, high school, and now college.”

Stimulant medication has helped Huxman, but if taken without a prescription, some people may experience side effects like a lack of appetite or seizures.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s